• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

FDA Drug Safety Podcast: FDA approves label changes for anti-seizure drug Potiga (ezogabine) describing risk of retinal abnormalities, potential vision loss, and skin discoloration

Listen to This Podcast

Welcome to the FDA Drug Safety Podcast from the Division of Drug Information. On October 31, 2013, the FDA issued a drug safety communication informing the public that the Agency has approved changes to the drug label of the anti-seizure drug Potiga (active ingredient ezogabine), underscoring risks of abnormalities to the retina in the eye, potential vision loss, and skin discoloration, all of which may become permanent. The revised label includes a new boxed warning, the most serious type of warning FDA gives, because of the risk of abnormalities to the retina, a part of the eye that is needed for vision. We advise that Potiga use be limited to patients who have not responded adequately to several alternative therapies to decrease the frequency of seizures, or epilepsy, and for whom the benefits of treatment outweigh the risks.

These risks were previously described in a Drug Safety Communication in April 2013.

FDA recommends that patients have eye exams by an ophthalmic professional before starting Potiga and every six months during treatment. These exams should include visual acuity and dilated fundus photography, with additional vision testing as necessary. Patients whose vision cannot be monitored should generally not take Potiga. It is not known which individual patients are at risk for retinal abnormalities to develop, how long it takes for any sign of abnormality to be detected, their rate of progression, or their reversibility after stopping Potiga.

If retinal pigmentary abnormalities or vision changes are detected, Potiga should be stopped unless no other suitable seizure treatment options are available and the benefits of treatment outweigh the potential risk of vision loss. In addition, health care professionals should stop Potiga treatment in patients who do not show substantial clinical benefit after adequate dose titration. Seizures, which are due to unusual electrical activity in the brain, are serious, and patients should not stop taking the drug without first discussing their treatment with their health care professionals.

Also included in the updated label are warnings regarding the risk for discoloration of the skin, nail, mucous membrane, and white-of-the-eye. The updated Potiga drug label states that if a patient develops skin discoloration, an alternate medication should be considered. These recommendations have been added to the Warnings and Precautions section of the drug label and to the patient Medication Guide, which should be included with every Potiga prescription filled.

FDA is working on modifying the current Risk Evaluation and Mitigation Strategy for Potiga to address the risk of retinal pigmentary abnormalities, potential vision loss, and skin discoloration.

Thank you for listening. The FDA is committed to keeping healthcare professionals informed of the latest safety information. A link to this communication and links to the latest Potiga drug label and patient Medication Guide can be found at www.fda.gov/DrugSafetyCommunications. If you have drug questions, you can reach us at druginfo@fda.hhs.gov.

And follow us on Twitter @FDA_Drug_Info for up to the minute important drug information. Know the moment it happens. 

 

Contact FDA

Toll Free
(855) 543-3784, or
(301) 796-3400
Human Drug Information

Division of Drug Information (CDER)

Office of Communications

Feedback Form

10001 New Hampshire Avenue

Hillandale Building, 4th Floor

Silver Spring, MD 20993